Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 40, NWS Birmingham, AL

April 6, 2022Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2022, 7:45 PM CDT for Perry County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2022, 7:45 PM CDT (00:45 UTC)
Expired
Apr 6, 2022, 8:05 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Perry County, AL

The radar

The Birmingham radar (KBMX), 79 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:11 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS54 KBMX 070045
SVRBMX
ALC105-070130-
/O.NEW.KBMX.SV.W.0040.220407T0045Z-220407T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
745 PM CDT Wed Apr 6 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Perry County in central Alabama...

* Until 830 PM CDT.

* At 745 PM CDT, a severe thunderstorm was located near Newbern, or
  near Uniontown, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marion, Uniontown, Vaiden, Suttle, Perry County Correctional
  Center, Judson College, Radford, Sprott and Vaiden Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
      3254 8708 3249 8711 3248 8742 3242 8742
      3241 8752 3263 8752
TIME...MOT...LOC 0045Z 262DEG 30KT 3253 8749 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

17/KLAWS
2 follow-up statements
314 
WWUS54 KBMX 070059
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
759 PM CDT Wed Apr 6 2022

ALC105-070130-
/O.CON.KBMX.SV.W.0040.000000T0000Z-220407T0130Z/
Perry AL-
759 PM CDT Wed Apr 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL PERRY COUNTY...

At 759 PM CDT, a severe thunderstorm was located over Vaiden, or near
Marion, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marion, Vaiden, Suttle, Judson College, Radford, Sprott and Vaiden
Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
      3254 8708 3249 8711 3248 8742 3255 8743
      3264 8739
TIME...MOT...LOC 0059Z 262DEG 30KT 3255 8735 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

17/KLAWS
083 
WWUS54 KBMX 070105
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
805 PM CDT Wed Apr 6 2022

ALC105-070115-
/O.CAN.KBMX.SV.W.0040.000000T0000Z-220407T0130Z/
Perry AL-
805 PM CDT Wed Apr 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and central Alabama.

LAT...LON 3272 8702 3264 8705 3260 8704 3257 8708
      3254 8708 3249 8711 3248 8742 3255 8743
      3264 8739
TIME...MOT...LOC 0102Z 262DEG 30KT 3256 8729 

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:54 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 6, 6:54 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
654 PM CDT Wed Apr 6 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 517 PM CDT Wed Apr 06 2022/

As we head into the max realized solar cycle period, a cold front
was on our doorstep. The front has entered the northwest areas and
was located from near Cullman to near Aliceville. Temperatures
behind the front drop off into the low 60s, while ahead of the
front, mid 70s to near 90 degrees.

A Severe Thunderstorm Watch was in effect for all the counties
east and south of the front. The latest VWP and model hodographs
have nearly straight line hodographs. We have observed several
storm splits but very little in the rotation department.
Thunderstorms strength over the past hour or so has been up and
down. Near the front, SBCAPE was near 3000 and Bulk Shear values
have increased to 40-50kts. Therefore, some storm organization is
possible. Will continue with the damaging wind and large hail
threat into the evening hours. The tornado threat will be much
more limited and most likely limited to storm scale interactions
at this point. Overall timing looks good and did not adjust much.

75

Previous short-term discussion:
/Updated at 1015 AM CDT Wed Apr 06 2022/

We're in a watch and wait mode here at the weather office as
showers and storms are still expected to develop out ahead of the
strong cold front. The cold front is currently being analyzed now
moving through northwest Mississippi and western Tennessee.
Another interesting feature out ahead of the front is what appears
to be a clearly apparent outflow boundary and bore wave on
visible satellite. That outflow has already moved into western
and northwestern counties, where a few showers and isolated storms
have developed due to the parcel lift from the boundary. Behind
the outflow, clouds have been scoured out and we're now seeing
sunshine across locations such as Haleyville and Hamilton. We'll
have to watch trends closely as we go through the rest of the
morning to see what type of influence the bore wave will have in
terms of convective development as we go through the day, as well
as any other boundary interaction. The wave itself may actually
take the focus away from the trailing cold front, where most
storms were initially expected to develop over the past couple of
days. Meanwhile, as was also noted on SPC's Day 1 outlook this
morning, a moisture gradient that will effectively act as a weak
warm front currently resides along the U.S. 80/I-85 corridor based
on visible satellite. North of the boundary, low stratus
continues to dominate, while most clouds are mixing out south of
the boundary. We'll likely see a focus area of storm development
across the I-85 corridor as we go into the afternoon where severe
storms will be possible as SBCAPE values rise between 2000 and
3000. The KBMX 12z sounding observed drier air aloft with a cap
above 750mb. As we get more daytime heating we should be able to
overcome that cap with time, then the question becomes the amount
of upper level dynamics available to support organized severe
storm structures. It does appear that the severe threat has
transitioned more to the east/southeast as a result of the
bore/gravity wave, but we'll continue to watch mesoscale trends as
we go into the afternoon. Storms that develop will have the risk
of large hail and damaging winds, along with the possibility of
tornadoes with just enough 0-6km bulk shear.

56/GDG

.LONG TERM...
/Updated at 356 PM CDT Wed Apr 06 2022/

No major changes were made to the extended forecast. Dry weather
returns to the area post front with surface ridging influencing
AL Friday through Sunday night. Rain chances return for Monday
and Tuesday as southerly flow returns with ridging sliding
eastward into the Atlantic.

08

Previous long-term discussion:
/Updated at 330 AM CDT Wed Apr 06 2022/
Thursday through Tuesday.

With the frontal boundary well to our east by early Thursday
morning, colder and drier air begins to build into the region. The
main low pressure system that pushed the cold front through becomes
even more occluded over the Upper Midwest and Great Lakes Region and
doesn't really move eastward until Friday as the entire trough
shifts as well. Some model guidance tries to bring some wrap-around
moisture through Central TN and into the TN Valley on Friday, which
could lead to some light rain for our far northeastern counties, but
chances are pretty low at this time. At the least, we'll likely see
increasing high clouds Friday as the trough axis slides through.

High pressure builds in behind the trough axis Friday night into
Saturday morning, which will lead to clearing skies and effective
radiational cooling with the cold air mass in place. This will
likely lead to frost development across a good portion of Central AL
and a the possibility of freezing conditions for our northern
counties both Saturday morning and Sunday morning.

The high pressure shifts to our east Monday into Tuesday, shifting
our winds more southerly and leading to a warming trend as we head
into early next week. Guidance has been trying to show our next
weather system developing to the west by Tuesday of next week, which
could lead to increasing rain chance as we approach mid-week, but
confidence in timing and evolution of that next trough/low pressure
system remains low.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A line of storms along a front will move through C AL this
evening. After that, beyond a few straggler showers, activity
will be ending. Some MVFR cigs will be possible for a few hours
behind the front. Winds will turn to the NW with some gusts behind
the front initially and for a few hours. We could lose some of
the gusts in the late night/very early morning hours. Winds
should pick back up with mixing during the day Thursday with gusts
expected once again along with clearing conditions.

08

&&

.FIRE WEATHER...

A cold front will continue to push through the area through tonight
and trigger scattered to numerous showers and storms. Drier air
builds in Thursday and Friday with min RHs dropping back into the
25-40% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     44  67  40  57  33 /  60   0  10   0   0
Anniston    48  67  41  58  35 /  80   0  10   0   0
Birmingham  47  67  43  58  37 /  60   0  10   0   0
Tuscaloosa  46  67  43  61  36 /  30   0  10   0   0
Calera      50  67  44  60  39 /  80   0  10   0   0
Auburn      52  67  43  61  39 /  80   0   0   0   0
Montgomery  52  71  43  65  38 /  80   0   0   0   0
Troy        54  71  45  66  40 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 6, 4:07 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 PM CDT Wed Apr 6 2022

ALZ011>015-017>050-080015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 PM CDT Wed Apr 6 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible through this evening. Damaging
winds and large hail are the main threats, though a tornado or two
cannot be ruled out.

Portions of the Black Warrior River, the Tallapoosa River, and Catoma
Creek basins are forecast to go into minor flood. See the river
statements for the latest information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing conditions are possible across the northern portions of
Central Alabama both Saturday and Sunday mornings. Precautions
should be taken to protect vulnerable populations and sensitive
plants and vegetation.

Portions of the Black Warrior River, the Tallapoosa River, and Catoma
Creek are forecast to go into minor flood through Saturday. See the
river statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

08

In the hours before

Special weather statement, Apr 6, 5:56 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 PM CDT Wed Apr 6 2022

ALZ020-062330-
Cherokee AL-
556 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of central Cherokee
County through 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Payne, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Sand Rock,
Gaylesville, Cornwall Furnace Park, Blanche, Little River Falls,
Eastern Weiss Lake, Western Weiss Lake, Fullerton, New Moon,
Broomtown, Chesterfield and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Alabama.

&&

LAT...LON 3422 8545 3423 8584 3424 8584 3424 8581
      3426 8581 3426 8577 3436 8566 3437 8563
      3439 8562 3440 8563 3440 8561 3444 8558
      3449 8557 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2256Z 272DEG 29KT 3443 8570

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Apr 6, 6:07 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT Wed Apr 6 2022

ALZ030-062345-
Sumter AL-
607 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northwestern Sumter
County through 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emelle, or 10 miles northwest of Livingston, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Gainesville, Epes, Emelle, Boyd, The University Of West
Alabama, Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Alabama.

&&

LAT...LON 3283 8836 3285 8816 3284 8818 3284 8817
      3282 8816 3283 8814 3280 8810 3279 8806
      3277 8808 3278 8811 3274 8810 3272 8808
      3269 8812 3268 8809 3269 8804 3267 8806
      3264 8806 3263 8808 3260 8806 3258 8839
TIME...MOT...LOC 2307Z 264DEG 28KT 3273 8829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Apr 6, 6:19 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BIRMINGHAM INTERNATIONA 33.56N 86.75W
04/06/2022  E0.88 INCH       JEFFERSON          AL   TRAINED SPOTTER

&&

JD
Special weather statement, Apr 6, 6:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
630 PM CDT Wed Apr 6 2022

ALZ048-070000-
Russell AL-
630 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of central Russell
County through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seale, or 12 miles east of Hurtsboro, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell,
Fort Mitchell Activity Center and Hatchechubbe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Alabama.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8496 3218 8501 3218 8530
      3233 8531 3240 8498 3239 8497 3238 8499
      3238 8497 3237 8499 3236 8498 3234 8501
      3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 2330Z 263DEG 31KT 3226 8521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Apr 6, 7:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             STANTON                 32.74N 86.90W
04/06/2022  E0.75 INCH       CHILTON            AL   PUBLIC

            SOCIAL MEDIA VIDEO OF DIME TO PENNY SIZE
            HAIL.

&&

AS
Special weather statement, Apr 6, 7:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
735 PM CDT Wed Apr 6 2022

ALZ032-033-039-040-070130-
Hale AL-Marengo AL-Dallas AL-Perry AL-
735 PM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northeastern
Marengo, central Perry, south central Hale and northern Dallas
Counties through 830 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunsdale, or 7 miles northwest of Uniontown, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Grande, Marion, Uniontown, Newbern, Faunsdale, Vaiden, Paul M
Grist State Park, Marion Junction, Perry County Correctional Center,
Judson College, Radford, Summerfield, Suttle, Sprott, Vaiden Field
Airport, Laneville and Barrett Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central, southwestern and west central Alabama.

&&

LAT...LON 3259 8771 3272 8702 3266 8702 3266 8696
      3247 8692 3240 8768
TIME...MOT...LOC 0034Z 261DEG 28KT 3252 8762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:35 PM CDTSpecial Weather StatementBMXPerry55 min
Apr 6, 7:54 PM CDTSpecial Weather StatementBMXMarengo66 min
Apr 6, 8:22 PM CDTSpecial Weather StatementBMXCleburne23 min
Apr 6, 8:31 PM CDTSpecial Weather StatementBMXAutauga, Dallas29 min
Apr 6, 8:33 PM CDTSpecial Weather StatementBMXCoosa27 min
Apr 6, 9:05 PM CDTSpecial Weather StatementBMXAutauga, Elmore40 min
Apr 6, 9:06 PM CDTSpecial Weather StatementBMXTallapoosa39 min
Apr 6, 9:09 PM CDTSpecial Weather StatementBMXRandolph36 min
Apr 6, 9:22 PM CDTSpecial Weather StatementBMXLowndes53 min
Apr 6, 10:03 PM CDTSpecial Weather StatementBMXRandolph27 min
Apr 6, 10:17 PM CDTSpecial Weather StatementBMXCleburne28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.